What is the role of medications in the etiology of sinus node dysfunction (SND)?

Updated: Nov 30, 2018
  • Author: Bharat K Kantharia, MD, FRCP, FAHA, FACC, FESC, FHRS; Chief Editor: Mikhael F El-Chami, MD  more...
  • Print
Answer

A number of medications and toxins can depress sinus node function, resulting in symptoms and electrocardiographic (ECG) changes consistent with SND. The most commonly used prescription medications that alter myocardial conduction and may potentially result in SND include:

  • Beta blockers

  • Non-dihydropyridine calcium channel blockers (eg, diltiazem, verapamil)

  • Digoxin

  • Antiarrhythmic medications

  • Ivabradine

  • Acetylcholinesterase inhibitors (eg, donepezil, rivastigmine) used in the treatment of Alzheimer disease

  • Parasympathomimetic agents

  • Sympatholytic drugs (eg, methyldopa, clonidine)

  • Lithium

  • Poisoning by grayanotoxin, which is produced by some plants (eg, Rhododendron species) and found in certain varieties of honey, has been associated with depressed SN function


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!